Louisiana, 2007

Tornado in Louisiana, January 4, 2007

January 4, 2007 · NWS LCH · 1 event in 1 county or zone

As a low pressure system in the northwest Gulf of Mexico moved inland over south central Louisiana, environmental parameters briefly lined up to produce a deadly tornado in New Iberia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
15
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

As a low pressure system in the northwest Gulf of Mexico moved inland over south central Louisiana, environmental parameters briefly lined up to produce a deadly tornado in New Iberia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 4, 3:45 PM CST, 0 minutes earlier.

Area forecast discussion, Jan 4, 3:45 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
345 PM CST THU JAN 4 2007

.SYNOPSIS...
A WEAK MERIDIONAL OCCLUDED FRONT WILL EXIT SOUTH CENTRAL LOUISIANA
THIS EVENING. THIS FRONTAL SYSTEM WILL SLOW DOWN, DIFFUSE, AND
EVENTUALLY STALL-OUT EAST-TO-WEST ACROSS THE NORTHERN GULF OF MEXICO ON
SATURDAY. ANOTHER WAVE CYCLONE WILL FORM IN VICINITY OF CORPUS
CHRISTI. OVERRUNNING RAINS WILL RETURN ON SATURDAY. A COLD COLORADO
HIGH WILL BUILD SOUTHEAST, PUSHING A STRONG COLD FRONT THROUGH THE
WESTERN UPPER GULF COAST STATES ON SUNDAY.

&&

.DISCUSSION...
THE RAINS WILL BE SLOWLY COMING TO AN END LATER THIS EVENING.
HOWEVER, A STRATUS DECK WILL PERSIST, KEEPING THE OVERNIGHT MINIMUMS
ON THE WARM SIDE, ABOUT 10 DEGREES ABOVE THE BENCH MARK NORMALS.

PATCHY FOG IS POSSIBLE DUE TO THE WIDESPREAD RAINS BUT WIDESPREAD
DENSE FOG SEEMS LESS LIKELY. MOISTURE WILL REMAIN TRAPPED NEAR THE
SURFACE BUT A RAPID COOL-DOWN OF THE NOCTURNAL BOUNDARY LAYER IS
NOT EXPECTED. CONSEQUENTLY, VISIBILITIES WILL BOUNCE AROUND.

WIDESPREAD DENSE FOG SEEMS MORE LIKELY LATE FRIDAY EVENING, THE
RESULT OF BOTH SEA FOG AND ADVECTION FOG.

&&

.MARINE...
THE ACTUAL TIDES SHOULD BE RETURNING TO THE PREDICTED VALUES LATER
THIS EVENING, AS THE ATMOSPHERIC PRESSURE INCREASES ACROSS THE
NORTHWEST GULF OF MEXICO AND THE SOUTHERLY WINDS WEAKEN.

ALSO, DENSE SEA FOG IS EXPECTED TO FORM FRIDAY EVENING AND PERSIST
UNTIL PASSAGE OF THE NEXT COLD FRONT ON SUNDAY.

&&

.AVIATION...
THE RAINS WILL BE COMING TO AN END LATER THIS EVENING. WIDESPREAD
LOW STRATUS WILL RESULT IN IFR CEILINGS AT MOST AIRPORTS. PATCHY FOG
IS ALSO POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  53  74  58  74 /  40   0   0  40
KBPT  53  74  59  73 /  40   0   0  40
KAEX  52  72  56  68 /  40   0   0  40
KLFT  55  73  59  76 /  80   0   0  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
     IBERIA...LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER
     ST. MARTIN...AND VERMILION.

     FLASH FLOOD WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
     ACADIA...AVOYELLES...EVANGELINE...IBERIA...LAFAYETTE...
     LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST. MARY...UPPER
     ST. MARTIN...AND VERMILION.

TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

     TORNADO WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES: AND
     COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY, LA OUT 20 NM.

&&
Hazardous weather outlook, Jan 4, 4:30 AM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 AM CST THU JAN 4 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-051030-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
430 AM CST THU JAN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY TODAY WITH AREA AMOUNTS
FROM TWO TO THREE INCHES ALTHOUGH LOCALIZED AMOUNTS ABOVE SIX
INCHES IS EXPECTED. WITH THE GROUND ALREADY SATURATED RAINS TODAY
WILL RUN QUICKLY INTO CREEKS AND STREAMS WITH AREA RIVERS AND
BAYOUS RISING AGAIN TOWARDS FLOOD STAGE. FLOODING IS ALSO POSSIBLE
IN AREAS THAT HAVE POOR DRAINAGE.

THERE IS A POSSIBILITY THAT SOME STORMS MAY BECOME SEVERE WITH THE
MAIN THREAT FROM WINDS AND LARGE HAIL AS THE WARM FRONT BACKS OVER
THE REGION.

RAINS ENDING AS THE COLD FRONT MOVES THROUGH THE AREA LATE TODAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS TO MOVE BACK INTO THE FORECAST ON SATURDAY EVENING INTO
SUNDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

K. KUYPER

In the hours before

Local storm report, Jan 4, 12:44 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1244 PM CST THU JAN 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TORNADO          3 NW LAWTELL            30.55N 92.22W
01/04/2007                   ST. LANDRY         LA   PUBLIC

            MOBILE HOME DESTROYED. LIKELY TORNADO. REPORT RELAYED BY
            KLFY TV.

&&

13
Local storm report, Jan 4, 2:35 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
235 PM CST THU JAN 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     MARINE TSTM WIND 30 S INTRACOASTAL CITY  29.35N 92.16W
01/04/2007  E40 MPH          GMZ452             LA   PUBLIC

            REPORT FROM SOUTH MARSH ISLAND 10 - WINDS OF 35 KNOTS OR
            BETTER OCCURRING AT 232 PM.

&&

JNUNN
Local storm report, Jan 4, 3:11 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
311 PM CST THU JAN 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     MARINE TSTM WIND 30 S WEEKS ISLAND       29.37N 91.81W
01/04/2007  E40 MPH          GMZ455             LA   PUBLIC

            RIG IN SOUTH MARSH ISLAND BLOCK 239 - REPORTED WIND OF 35
            KNOTS OR GREATER AT 300 PM.

&&

JNUNN

The radar

The Lake Charles radar (KLCH), 138 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Iberia

When
January 4, 3:45 PM CST to 3:52 PM CST
Where
Iberia County, Lydia to Loreauville
Rating
F1
Path length
15.07 mi
Path width
100 yd
Deaths
2 direct, 0 indirect
Injuries
15 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
29.919, -91.798

A tornado struck at 3:45 pm near the town of Lydia, causing minor damage to trees and barns. As the tornado raced northward at close to 50 mph, it strengthened to what would later be classified as a strong F1 on the Fujita Tornado Scale, with winds approximated near 110 mph. In the area of Neco Town Road and US 90, between Lydia and New Iberia, three mobile homes were flipped and completely destroyed. Seven people, including children, were able to crawl out of their homes with only minor injuries.|Upon crossing Highway 90, the storm destroyed another mobile home, fatally injuring two occupants and severely injuring 3 other people. As the storm got to LA 674 (East Admiral Doyle Drive), several brick homes received major damage. The storm continued north to the eastern fringe of New Iberia, heavily damaging several brick homes in the Bellaire subdivision. The tornado finally dissipated around 3:52 pm near Loreauville.|

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Iberia2007-01-0437FemaleMobile/Trailer HomeDirect
Tornado, Iberia2007-01-0465FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyThe tornado archive for Louisiana, 2007Warnings in Louisiana, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13767.